Original article no longer available
The News Tribune
M. ALEXANDER OTTO; The News Tribune
Last updated: January 24th, 2005 07:00 AM
Sometimes the drugs designed to help people battling depression do more harm than good. If you or someone you care about takes anti-depressants, there’s something you need to know.
Although it’s very rare, drugs like Prozac, Paxil, Effexor and Zoloft can cause such horrific side effects that people have taken their own lives to escape, according to experts.
That selective serotonin reuptake inhibitor andi-depressants and drugs like them can trigger suicide in children and adolescents is no longer controversial, and there is little doubt it can happen to adults, too. Labels were updated last year to warn of the association, and stronger warnings are coming soon.
But what has not been widely reported is how to recognize the side effects before it’s too late.
Recent Food and Drug Administration hearings were full of stories about how patients and their doctors did not realize an anti-depressant was making problems worse. Mistaking side effects for deteriorating mental health, doctors increased doses instead of stopping the drug. People already feeling bad were pushed right over the edge.
To prevent such tragedy, Morry Smulevitz, a spokesman for Eli Lilly, the company that makes Prozac and Cymbalta, said, education is critically important.
Chris Reid might still be alive if the drugs side effects were recognized for what they were, his mother, Coralie, said.
The 18-year-old Seattle resident was an outgoing person the life of the party, even when a doctor suggested Prozac because Chris was blue over a breakup.
The boy quickly grew agitated, hostile and withdrawn on the drug. He went around like he was in a different world. All are signs that something is wrong.
Then, the night his sister got married and five weeks after starting Prozac, Chris took his own life by starting his car in a closed garage. His parents found him hours later. His older brother Roy, who was brain-damaged at birth, lost his best friend and helper.
The anguish is still in Coralie?s voice more than a decade later: I gave Chris money to buy the gas.
The Activation Syndrome
No one can say for sure, but her son might have suffered from what is probably the worst andi-depressant side effect, akathisia.
It?s an excruciating anxiety or inner agitation sometimes accompanied by outward physical restlessness. Hot-wired insanity might be a better description; it’s unlike anything most people will ever experience. The Soviets and Nazis, some say, induced it in victims as torture.
People cannot take it and will do anything to make it stop,? said Vera Sharav, a patient safety advocate who heads the Manhattan-based Alliance for Human Research Protection.
Akathisia is at the far end of a host of side effects known as the activation syndrome. Mania is possible along with lesser problems like insomnia and irritability.
The key to recognizing when it’s the pill causing the problems and not underlying psychological issues is a sudden deterioration during the time when severe side effects are likely to happen: the first few weeks of treatment, the time when the dose is either increased or decreased or when the drug is stopped, said Harvard psychiatrist Dr. Joseph Glenmullen, a nationally recognized expert on andi-depressants and the author of “The Antidepressant Solution”.
The deterioration will likely show itself in restlessness or some other activation syndrome warning sign.
Jitteriness when people first start taking andi-depressants is not uncommon, but it usually passes with no problem. What Glenmullen is talking about is something more severe that doesn?t pass, but gets worse.
The deterioration often comes with a new or suddenly greater preoccupation with death and suicide.
It’s an overwhelming, impulsive, often-violent desire to escape intolerable side effects, though people will not recognize it as such.
Sometimes, victims lash out; murder-suicides have been reported. The drugs can do away with inhibitions, which is thought to play a role in such violence.
In contrast, depressed people are usually low-energy and seek to escape feelings of worthlessness and helplessness through quiet means like an overdose, Glenmullen and others explained.
The activation syndrome is real. It causes people to act out violently, said Dr. Stefan Kruszewski, a psychiatrist in Harrisburg, Pa., who has advised members of Congress on andi-depressant pharmacology.
University of Washington psychiatrist Wayne Katon cautions that only a tiny fraction of people ever run into such problems.
Katon, who’s done paid work for drug companies that make anti-depressants, is worried that emphasizing side effects could turn people away from medicines that he said are overall so effective in adults that they have contributed to a recent drop in suicides.
Still, to be safe, he tells patients they might feel jittery, feel nauseated or get headaches. He also tells them to call him immediately if side effects become intolerable.
It’s something all doctors should do, Katon said.
However, many physicians are not fully aware of anti-depressant dangers. In fact, about 70 percent of prescriptions are written by primary care providers with no particular expertise in psychiatry.
If you said akathisia to a group of even well-trained physicians, they might look at you with a blank stare, said Dr. Michael Kelly, a family doctor in Lakewood and past president of the Pierce County Medical Society. side effects
Anti-depressant side effects that could make people suicidal: Akathisia (drug-induced agitation), Psychotic reactions (inability to tell what’s real and what isn’t), Mania, Paranoia, Disinhibition (impulsiveness, hostility, irritability), Panic attacks and other severe anxiety reactions, Insomnia.
M. Alexander Otto: 253-597-8616 firstname.lastname@example.org